New Mexico, 2016High Wind and Strong Wind in New Mexico, March 22 to 23, 2016
March 22 to 23, 2016 · NWS ABQ · 17 events in 17 counties and zones
Strong winds associated with a powerful upper level storm system combined with a strong area of surface low pressure across New Mexico to produce widespread high winds. The strongest winds impacted the higher terrain of central and western New Mexico on the 22nd then central and eastern New Mexico on the 23rd.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with a powerful upper level storm system combined with a strong area of surface low pressure across New Mexico to produce widespread high winds. The strongest winds impacted the higher terrain of central and western New Mexico on the 22nd then central and eastern New Mexico on the 23rd. Peak wind speeds ranged from 60 to 70 mph. Temperatures were well above normal with a few records highs broken. The combination of warm temperatures and very low humidity produced dangerous fire conditions and blowing dust across the state. The visibility was reduced to one-half mile at Farmington and around 2 miles at Gallup from blowing dust. A wildfire broke out near Pojoaque and another near Ruidoso. Fortunately these fires were quickly contained. Tumbleweeds were a problem across much of the state as well, particularly the Albuquerque west side where drifts over 5 feet caused lane closures on several streets. The most significant property damage occurred to a home in Los Alamos where a large pine tree was toppled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 22, 4:09 AM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 22, 4:09 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 AM MDT TUE MAR 22 2016
.AVIATION...
12Z TAF CYCLE
UPPER STORM SYSTEM AND COLD FRONT MOVG INTO GREAT BASIN AT 22/11Z
TO RESULT IN RAPIDLY STRENGTHENING SW TO W WINDS ALOFT ACROSS NRN
AND CNTRL NM. SUSTAINED SW TO W WINDS OF 25 TO 40KT WITH GUSTS
NEAR 50 KTS ARE LIKELY FROM 22/17Z THROUGH 23/18Z...ALTHOUGH
TRENDING MORE NWLY AFT 23/06Z. AREAS OF REDUCED VSBYS IN BLDU ARE
LIKELY AND WILL RESULT IN OCCASIONAL TERRAIN OBSCURATIONS. SCT
-SHRASN TO DEVELOP AFT 23/06Z MAINLY NORTH CENTRAL AND NORTHEAST.
&&
.PREV DISCUSSION...335 AM MDT TUE MAR 22 2016...
.SYNOPSIS...
A VERY WINDY...WARM...AND DRY DAY WILL UNFOLD TODAY WITH THE
POTENTIAL FOR DAMAGING WIND GUSTS...WIDESPREAD BLOWING DUST...AND
CRITICAL TO EXTREME FIRE WEATHER CONDITIONS. THE CULPRIT FOR THESE
ABOMINABLE CONDITIONS WILL BE AN UPPER LEVEL DISTURBANCE THAT WILL
DRAG A COLD FRONT INTO NEW MEXICO TONIGHT AND WEDNESDAY. THE
STRONG WINDS WILL PERSIST IN MANY AREAS OVERNIGHT...PARTICULARLY
OVER THE HIGHER TERRAIN...AND ON WEDNESDAY THE GUSTS WILL MEET IF
NOT EXCEED THOSE FROM TODAY IN SOME LOCATIONS. PRECIPITATION WILL
DEVELOP TONIGHT AND INTO WEDNESDAY OVER THE FAR NORTHERN TIER OF
NEW MEXICO...BUT RAIN AND SNOW AMOUNTS WILL REMAIN LIGHT. WINDS
WILL BE NOTABLY LESS ON THURSDAY...BUT STILL BREEZY TO WINDY
CONDITIONS WILL RETURN TO THE LAND OF ENCHANTMENT ON
THURSDAY...INCREASING MORE INTO FRIDAY AND SATURDAY.
&&
.DISCUSSION...
IT'S MARCH AND THE MADNESS IS UPON US...NOT ONLY IN THE SPORTS
WORLD...BUT ALSO THE WEATHER FOR TODAY THROUGH WEDNESDAY. WHILE
NOT UNHEARD OF THIS TIME OF YEAR...TODAY'S WINDS WILL CERTAINLY
FALL IN THE TOP PERCENTILES FOR STRENGTH.
THE UPPER LOW IS CURRENTLY MAKING LANDFALL ON THE WA/OR
COAST...AND IT SHOULD SWING INTO THE GREAT BASIN THIS AFTERNOON
WITH A STOUT JET STREAK ROUNDING THE BASE OF THE FEATURE. FORECAST
MODELS CONTINUE TO INDICATE A DEEP SURFACE LOW TO THE LEE OF THE
MOUNTAINS...BOASTING A 990 MB CENTRAL PRESSURE. THE STIFF SURFACE
GRADIENT OF ABOUT 18 MB FROM THE BOOTHEEL TO THE NORTHEAST CORNER
OF NM AND THE WIDESPREAD 45-55 KT FLOW JUXTAPOSED AT 700 MB WILL
WORK IN SYNC WITH EFFICIENT AND DEEP BOUNDARY LAYER MIXING TO
YIELD VERY WINDY CONDITIONS ACROSS THE FORECAST AREA. TEMPERATURES
WILL RUN SEVERAL DEGREES ABOVE NORMAL TODAY...EVEN TOWARD RECORD
HIGHS IN EASTERN NM. THIS WILL HELP BOOST MIXING HEIGHTS AND
ULTIMATELY EASE THE TRANSPORT OF STRONGER WINDS ALOFT TO THE
SURFACE.
HAVE OPTED TO UPGRADE THE HIGH WIND WATCH TO A WARNING...AND WIND
ADVISORIES WILL BE ISSUED FOR ALL REMAINING ZONES WITHIN THE
FORECAST AREA THROUGH TONIGHT. SOME PLACES MIGHT OCCASIONALLY
OBSERVE REDUCTIONS IN WIND SPEED BELOW THE WARNING/ADVISORY
CRITERIA...BUT MOUNTAIN RANGES IN THE SOUTHERN ZONES SUCH AS THE
MAGDALENAS...SACRAMENTOS...AND CAPITANS COULD OBSERVE GUSTS UP TO
70 MPH. HAVE ATTEMPTED TO KEEP THE HIGH WIND WARNING/ADVISORY AS
SIMPLE AS POSSIBLE WITH REGARD TO SPATIAL COVERAGE AND TEMPORAL
RANGE...BUT SOME EXTENSIONS OR EXPANSIONS WILL CERTAINLY BE
NEEDED INTO WEDNESDAY. WIDESPREAD BLOWING DUST IS EXPECTED...BUT
THE EXACT EXTENT IS SOMEWHAT OF AN UNKNOWN...AS THERE IS JUST NO
WAY TO ACCOUNT FOR SO MANY ANTHROPOGENIC INFLUENCES AND LAND USES
SUCH AS ONGOING CONSTRUCTION AND SPRING PLOWING.
PRECIPITATION WILL BE OF LITTLE CONSEQUENCE AS IT FAVORS THE
NORTHERN MOUNTAINS OF NM TONIGHT INTO WEDNESDAY. THE FRONT WILL
BRING A NOTABLE AND SENSIBLE DROP TO TEMPERATURES TONIGHT INTO
WEDNESDAY...AND DAYTIME READINGS SHOULD RUN ABOUT 5 TO 10 DEGREES
BELOW NORMAL WEDNESDAY AFTERNOON. UNFORTUNATELY THERE WILL NOT BE
MUCH OF A RESPITE WITH REGARD TO THE WINDS. THE FRONTAL PASSAGE
ITSELF WILL ENHANCE GUSTS...BUT ALSO THE SURFACE GRADIENT WILL BE
SLOW TO RELAX WITH IMPRESSIVE MOMENTUM ALOFT WEDNESDAY. AREAS IN
NORTHEAST NM WILL LIKELY NEED TO BE CONSIDERED FOR ANOTHER HIGH
WIND WARNING FOR WEDNESDAY DAYTIME ALONG WITH MANY OTHER AREAS OF
ADVISORIES...BUT AGAIN WE WILL CROSS THAT BRIDGE ON A LATER SHIFT
IN AN ATTEMPT TO SIMPLIFY THINGS.
WITH THE LAST SPOKE OF VORTICITY PASSING THROUGH NM LATE
WEDNESDAY...THE FLOW ALOFT WILL RETAIN ITS NORTHWESTERLY
COMPONENT INTO THURSDAY...BUT SPEEDS ALOFT WILL DROP
SUBSTANTIALLY. STILL...A MODERATE SURFACE GRADIENT FROM A NEWLY
DEVELOPED LEE SIDE SURFACE TROUGH WILL INITIATE BREEZY TO WINDY
CONDITIONS THURSDAY AFTERNOON...NAMELY NEAR THE INTERFACE OF THE
HIGH PLAINS AND THE CENTRAL MOUNTAIN CHAIN. OTHERWISE REBOUNDING
TEMPERATURES ARE EXPECTED.
THE PATTERN WILL BEGIN TO ALTER AND DETERIORATE SOME INTO FRIDAY
AND SATURDAY AS THE NORTHWEST FLOW ALOFT BEGINS BUCKLING IN
RESPONSE TO STRENGTHENING BAROCLINICITY. THIS WILL SEND A CLIPPER
SYSTEM SOUTHEAST TOWARD NM BY SATURDAY...BUT MODELS HAVE BEEN
QUITE FICKLE AND INCONSISTENT WITH THE DETAILS OF THE FEATURE. THE
COLLECTIVE ANALYSIS WOULD SUGGEST SOME LIGHT PRECIPITATION OVER
THE NORTH CENTRAL TO NORTHEASTERN ZONES WHILE STRONGER WINDS AND
COOLER TEMPERATURES SAG INTO THE STATE...AND THIS FORECAST PACKAGE
REFLECTS THIS THINKING.
FORECAST MODELS THEN INDICATE A VAST CUT-OFF LOW WILL DEVELOP OVER
THE INTERMOUNTAIN WEST MIDDLE OF NEXT WEEK...BUT LARGE
DISCREPANCIES ARE TOO MUCH FOR ANY CONFIDENT CONCLUSIONS AT THIS
TIME.
52
&&
.FIRE WEATHER...
...CRITICAL CONDITIONS TODAY AREA WIDE AND POSSIBLE WEDNESDAY FOR
AREAS ALONG AND SOUTH OF INTERSTATE 40...
PATHETIC EARLY MORNING RH RECOVERIES WILL BE FOLLOWED BY RAPIDLY
STRENGTHENING WINDS TODAY. HIGH HAINES...HIGH MIXING HEIGHTS AND
WELL ABOVE AVERAGE TO NEAR RECORD HIGH TEMPERATURES COMBINED WITH
SINGLE DIGIT MIN HUMIDITIES WILL LEAD TO WIDESPREAD CRITICAL
CONDITIONS FROM LATE THIS MORNING THROUGH THIS EVENING. WIND GUSTS
RANGING FROM 50 TO 70 MPH WILL BE POSSIBLE...WITH SOME OF THE
STRONGER GUSTS OVER AND NEAR THE HIGHER TERRAIN. POTENTIALLY
DAMAGING WINDS COULD CONTINUE TONIGHT ALONG AND IMMEDIATELY EAST OF
THE CENTRAL MT CHAIN AS AN H5 WIND OF 100KTS IS FORECAST AND OCCURS
IN CONJUNCTION WITH H7 WINDS OF 50-60KTS AND AS A SURFACE COLD FRONT
SWEEPS OVER THE REGION. POOR RH RECOVERIES EXPECTED AGAIN TONIGHT
FROM THE RGV OVER THE CENTRAL MT CHAIN AND EASTERN PLAINS.
WEDNESDAY/S WIND FORECAST EMPHASIZES THE NORTHEAST HIGHLANDS/PLAINS
AS THE UPPER TROUGH EXITS THE CENTRAL/SOUTHERN ROCKIES AND INTO THE
PLAINS STATES...AND A FRONT PLUNGES INTO THE EASTERN PLAINS OF NEW
MEXICO. POTENTIAL FOR STRONG NWLY TO NORTH WIND GUSTS TO AROUND 60
MPH THERE...ALTHOUGH SOME OF THE HIGHER TERRAIN AND NEARBY LOCALES
COULD STILL SEE A PERIOD OF SUSTAINED WINDS CLOSE TO 40 MPH OR GUSTS
TO AROUND 60 AS WELL...ESPECIALLY FOR AREAS WHICH ARE TYPICALLY
WINDIER IN NW FLOW PATTERNS. DESPITE THE WIND FORECAST...THERE WILL
BE SOMEWHAT HIGHER HUMIDITIES OVER THE NORTH...ACCOMPANIED BY
CHANCES FOR MEAGER PRECIPITATION. GRIDS CONTINUE TO KICK OUT
CRITICAL CONDITIONS FOR THE INTERSTATE 40 CORRIDOR SOUTHWARD...AND
WILL KEEP THE FIRE WEATHER WATCH IN PLACE DUE TO STRONG WINDS AND
MIN HUMIDITIES RANGING FROM AROUND 8 TO 15 PERCENT...BUT OVERALL
HIGH TEMPERATURES TAKE A DIVE...TO SEVERAL DEGREES BELOW
AVERAGE...SO IT/S NOT QUITE THE SITUATION THAT WILL BE EXPERIENCED
TODAY AND THIS EVENING.
VENT RATES WILL BE MAXED OUT TODAY...AND EXCELLENT OVERALL
WEDNESDAY.
NORTHWEST FLOW DOMINATES THURSDAY AND FRIDAY. HIGH TEMPERATURES
THURSDAY ARE FORECAST TO BE NEAR TO BELOW AVERAGE...BUT WARM TO
AVERAGE OR A FEW DEGREES ABOVE ON FRIDAY. THERE WILL BE LESS WIND
OVERALL BUT SURFACE LEE TROUGHING COULD RESULT IN SUFFICIENT WIND
FOR SPOTTY CRITICAL CONDITIONS BOTH THURSDAY AND FRIDAY ALONG THE
INTERSTATE 40 CORRIDOR OVER EAST CENTRAL NM. RH RECOVERIES WEDNESDAY
NIGHT WILL BE AN IMPROVEMENT OVER THE LAST FEW NIGHTS...BUT THIS
IMPROVEMENT LOOKS TO DIMINISH THURSDAY NIGHT. VENT RATES WILL BE
GOOD TO EXCELLENT BOTH THURSDAY AND FRIDAY.
ANOTHER FAST MOVING UPPER TROUGH AND ASSOCIATED COLD FRONT TO IMPACT
THE FORECAST AREA SATURDAY/SATURDAY NIGHT. CHANCES FOR WETTING
PRECIPITATION LIMITED TO MAINLY THE NORTH CENTRAL AND NORTHEAST.
SPOTTY CRITICAL CONDITIONS COULD DEVELOP OVER PARTS OF THE
SOUTHWEST/WEST CENTRAL SATURDAY...BUT MAY BE MITIGATED BY COOLER
HIGHS AND MARGINAL MIN HUMIDITIES. RH RECOVERIES SATURDAY NIGHT WILL
INCREASE TO GOOD TO EXCELLENT.
THE UPPER RIDGE REBUILDS SUNDAY WITH ANOTHER TROUGH/COLD FRONT
POSSIBLE AROUND THE MIDDLE OF NEXT WEEK. IF THE LATEST GFS IS
CORRECT...NEXT TUESDAY COULD BE FAIRLY WINDY BEFORE A COOLDOWN
OCCURS. NOT A LOT OF CONFIDENCE IN THE POTENTIAL FOR WETTING
PRECIPITATION WITH THIS SYSTEM AT THIS POINT IN TIME.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
FOR THE FOLLOWING ZONES... NMZ103-104-107-108.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... NMZ105>109.
WIND ADVISORY FROM 10 AM THIS MORNING TO 9 AM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...
NMZ501-503-504-507-509-516>520-522-524-525-530>538.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... NMZ101-102-105-106-109.
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 AM MDT WEDNESDAY FOR
THE FOLLOWING ZONES...
NMZ502-505-506-508-510>515-521-523-526>529-539-540.
WIND ADVISORY UNTIL 10 AM MDT THIS MORNING FOR THE FOLLOWING
ZONES... NMZ512>515.
&&
Hazardous weather outlook, Mar 22, 4:02 AM MST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 AM MDT TUE MAR 22 2016
NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
502 AM MDT TUE MAR 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BECOME STRONG TO SEVERE TODAY AND TONIGHT AS A
VIGOROUS LOW PRESSURE SYSTEM MOVES INTO THE WESTERN U.S. AND A
STOUT JET STREAM ALOFT ACCOMPANIES IT. THE THREAT FOR SEVERE AND
DAMAGING WIND GUSTS TO 60 AND 70 MPH WILL BE HIGHEST OVER THE
HIGHER TERRAIN OF NORTHERN AND CENTRAL NEW MEXICO. AREAS OF
REDUCED VISIBILITY IN BLOWING DUST ARE EXPECTED.
IN ADDITION...LOW HUMIDITY AND VERY DRY CONDITIONS WILL COMBINE
WITH THE STRONG WINDS TO CREATE AREAS OF CRITICAL TO EXTREME FIRE
WEATHER TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG TO SEVERE WINDS WILL ONCE AGAIN PLAGUE PARTS OF NORTHERN
AND CENTRAL NEW MEXICO INTO WEDNESDAY. GUSTS OF 60 MPH WILL BE
MOST LIKELY ACROSS THE CENTRAL MOUNTAIN CHAIN OF NEW MEXICO AND
THE FAR NORTHEASTERN PLAINS OF THE STATE.
CONDITIONS WILL AGAIN REMAIN DRY WITH LOW HUMIDITY ON WEDNESDAY.
CRITICAL FIRE WEATHER IS EXPECTED WEDNESDAY AFTERNOON AND EVENING
ALONG AND SOUTH OF INTERSTATE 40.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.
52
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- March 22, 6:00 AM MST to March 23, 12:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Public
The Kachina Peak station at Taos Ski Valley reported wind gusts between 60 and 70 mph for around 18 hours. The peak gust of 71 mph was reported at 400 pm MDT on the 22nd.
High Wind, South Central Mountains
- When
- March 22, 10:00 AM MST to March 23, 12:00 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
Sierra Blanca Regional airport reported several hours of high winds. The peak gust of 62 mph occurred at 415pm MDT on the 22nd. A small wildfire broke out on a hill behind Denny's in Ruidoso.
High Wind, Southwest Mountains
- When
- March 22, 11:00 AM MST to March 23, 6:00 AM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
Peak wind gusts to 73 mph reported at 330am MDT at Magdalena Ridge Observatory. The remainder of the Southwest Mountains experienced gusts near 50 mph.
High Wind, Jemez Mountains
- When
- March 22, 11:30 AM MST to March 23, 10:00 AM MST
- Where
- Jemez Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
Public reported a peak wind gust of 67 mph from the west around 915am MDT on the 23rd. The Tower RAWS also reported a peak wind of 64 mph late on the 22nd. A large tree was toppled onto a home in Los Alamos near Aspen Elementary School.
High Wind, Central Highlands
- When
- March 22, 11:50 AM MST to March 23, 3:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Clines Corners reported high winds for an extended duration between the 22nd and 23rd. The peak wind gust of 62 mph was reported at 138pm MDT on the 23rd.
High Wind, West Central Plateau
- When
- March 22, 1:17 PM MST to 6:00 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
Peak wind of 66 mph reported at 338pm MDT. Blowing dust reduced visibility and impacted travel along Interstate 40.
High Wind, Northeast Highlands
- When
- March 22, 1:45 PM MST to 10:00 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Las Vegas airport reported a peak gust to 59 mph at 929 pm MDT.
High Wind, Sandia/Manzano Mountains
- When
- March 22, 2:30 PM MST to March 23, 5:30 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
The top of Sandia Peak Tramway reported a peak gust to 61 mph at 400 pm MDT on the 22nd. The tram was closed to the public due to high winds that lasted through the 23rd.
Strong Wind, Albuquerque Metro Area
- When
- March 22, 2:30 PM MST to 5:30 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
Persistent wind gusts near 55 mph wreaked havoc across the Albuquerque Metro. Several roads on the west side became impassable due to tumbleweed drifts. One home had tumbleweeds pile up to the second floor. Several weakened and dead trees were also knocked down by the strong winds. Property damage was limited to fences and light weight objects.
High Wind, West Slopes of the Sangre de Cristo Mountains
- When
- March 22, 4:45 PM MST to 7:00 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
CWOP site measured a peak wind gust of 63 mph at 556pm MDT to the northwest of Glorieta.
High Wind, Roosevelt County
- When
- March 23, 8:10 AM MST to 3:40 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
Dora reported peak sustained winds up to 45 mph for several hours.
High Wind, Union County
- When
- March 23, 8:11 AM MST to 9:16 AM MST
- Where
- Union County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Public
CWOP site at Sedan measured sustained winds near 40 mph for over an hour.
High Wind, Chaves County Plains
- When
- March 23, 8:45 AM MST to 12:35 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Public
CWOP site reported several hours of sustained winds above 40 mph.
High Wind, Curry County
- When
- March 23, 9:00 AM MST to 1:30 PM MST
- Where
- Curry County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
Cannon Air Force Base reported a peak wind gust to 64 mph at 128 pm MDT.
High Wind, Quay County
- When
- March 23, 9:45 AM MST to 10:45 AM MST
- Where
- Quay County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
High Wind, De Baca County
- When
- March 23, 11:00 AM MST to 7:00 PM MST
- Where
- De Baca County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
Columbia Scientific Balloon Facility reported a peak wind gust to 61 mph at 800pm MDT.
High Wind, Guadalupe County
- When
- March 23, 2:20 PM MST to 3:20 PM MST
- Where
- Guadalupe County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
Railroad site near Vaughn reported peak sustained winds to 43 mph around 350 pm MDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kansas, March 22 to 29, 2016$60 million · 2 events
- Blizzard and Winter Storm in Wyoming, March 22 to 23, 201634 events
- Blizzard and Winter Storm in Colorado, March 22 to 23, 201652 kt wind · 19 events
- Winter Weather in Colorado, March 22 to 24, 201612 events
- Dust Storm and High Wind in Arizona, March 22, 201673 kt wind · 11 events
- Strong Wind in Missouri, March 22, 2016$9,000 · 9 events
- Wildfire in Texas, March 22, 20161 injured · 1 event
- Strong Wind in Illinois, March 22, 2016$6,000 · 6 events
- Blizzard and Winter Storm in Nebraska, March 22 to 23, 20166 events
- High Wind in California, March 22, 201674 kt wind · 5 events
- High Wind in Texas, March 22 to 23, 201664 kt wind · 5 events
- Winter Storm and Heavy Snow in South Dakota, March 22 to 23, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616170, 616179, 616162, 616166, 616177, 616159, 616180, 616175, 616296, 616168, 616187, 616183, 616191, 616186, 616185, 616189, 616184.